Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this special weather statement at Aug 5, 2012, 5:21 PM EDT for Marshall County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2012, 5:21 PM EDT (21:21 UTC)
- Expired
- Aug 5, 2012, 6:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
County Marshall County, WV
The radar
The Pittsburgh radar (KPBZ), 83 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420 WWUS81 KPBZ 052121 SPSPBZ SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 521 PM EDT SUN AUG 5 2012 OHZ059-069-WVZ003-004-052215- BELMONT OH-MARSHALL WV-MONROE OH-OHIO WV- 521 PM EDT SUN AUG 5 2012 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN OHIO... MARSHALL...NORTHEASTERN MONROE AND SOUTHEASTERN BELMONT COUNTIES... AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF ALLEDONIA...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... ALLEDONIA... POWHATAN POINT... WOODLANDS... GLENDALE... SHADYSIDE... SHERRARD... MOUNDSVILLE... MCMECHEN... LONE OAK... GLEN EASTON... CAMERON... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4002 8054 3975 8055 3981 8110 3999 8110 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 5:16 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 5, 5:16 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 516 PM EDT SUN AUG 5 2012 .SYNOPSIS... A COLD FRONT, CROSSING THE AREA THIS EVENING, WILL BRING A DAMP END TO OUR WEEKEND. HIGH PRESSURE WILL BUILD OVERHEAD FOR THE BEGINNING OF THE WORK WEEK. TEMPERATURES ARE PREDICTED TO REMAIN AT SEASONAL LEVELS UNTIL THE END OF THE WEEK. && .NEAR TERM /THROUGH MONDAY/... HAVE UPDATED THE POPS TO DEPICT BACK EDGE OF SHOWERS/STORMS. HAVE ALSO MADE MINOR ADJUSTMENTS TO CLOUD COVER AND TEMPS. PREVIOUS DISCUSSION... RESIDUAL CLOUD COVER FROM THIS MORNING/EARLY AFTERNOON THUNDERSTORMS HAS STABILIZED A GOOD PART OF THE AREA. HOWEVER...AS IS ALREADY BEING DEPICTED OVER CENTRAL OHIO AND SOUTHEASTERN INDIANA...BREAKS IN THE CLOUDS MAY ALLOW FOR ENOUGH HEATING AND DESTABILIZATION TO FIRE ANOTHER LINE OF THUNDERSTORMS ALONG AND JUST AHEAD OF THE COLD FRONT AS IT SWINGS ACROSS. SURFACE CAPE VALUES HAVE ALREADY REBOUNDED TO NEAR 1000 J/KG OVER OHIO ACCORDING TO THE SPC MESOANALYSIS AND THERE CONTINUES TO BE AMPLE LOW LEVEL MOISTURE WITH MUCH OF THE AREA EXPERIENCING DEWPOINTS OF 70+. WHILE MOST OF THE BETTER UPPER LEVEL SUPPORT AND SHEAR WILL REMAIN NORTH...WEAK BULK SHEAR OF 30KTS COULD ALLOW FOR SOME STORMS TO SUPPORT THEMSELVES TO SEVERE LEVELS. THE OTHER CONCERN WILL CONTINUE TO BE HEAVY RAINFALL. PWAT VALUES OVER 2 INCHES AND HIGH THETA-E VALUES WILL SUPPORT HEAVY DOWNPOURS. WHILE THE FRONT SHOULD BE FAIRLY PROGRESSIVE...TRAINING STORMS OVER AREAS THAT ALREADY RECEIVED ALMOST AN INCH OF RAINFALL COULD POSE A PROBLEM. THIS WAS JUSTIFICATION TO KEEP LIKELY AND CATEGORICAL POPS THROUGH THIS EVENING. THE COLD FRONT IS EXPECTED TO CROSS THE REGION BY LATE TONIGHT/MONDAY MORNING. MAY END UP BEING A LITTLE TOO SLOW WITH THE REMOVAL OF POPS OVERNIGHT PER THE MOST RECENT HRRR MODEL OUTPUT BUT WILL LEAVE AS IS FOR NOW. HIGH PRESSURE WILL BUILD OVER THE REGION FOR MONDAY BRINGING DRIER AIR AND TEMPERATURES CLOSER TO NORMAL. KEPT CLOSE TO LAMP/MAV GUIDANCE WITH HIGHS AND LOWS TONIGHT AND MONDAY. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... HIGH PRESSURE WILL REMAIN THE MAIN STORY THROUGH MOST OF WEDNESDAY. WITH STRONG SUBSIDENCE AND RADIATIVE COOLING...TEMPERATURES OVERNIGHT MONDAY AND TUESDAY COULD BE BELOW NORMAL AND INTO THE 50'S. THIS IS CLOSEST TO MAV GUIDANCE THROUGH THE PERIOD. MODELS ARE IN DISAGREEMENT ON THE APPROACH OF THE NEXT SYSTEM WITH THE NAM BRINGING A FRONTAL BOUNDARY/SHORTWAVE ACROSS THE REGION LATE WEDNESDAY. THIS IS QUICKER THAN THE GFS. AT THIS POINT...WILL JUST HEDGE WITH SLIGHT CHANCE POPS WITH THE TIMING INCONSISTENCIES. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... NO MAJOR CHANGES TO EXTENDED FORECAST CONSIDERING FOCUS WAS ON POSSIBLE SEVERE WEATHER FOR TODAY. MODELS STILL NOT SHOWING MUCH AGREEMENT ON FRONTAL PASSAGE FOR END OF THE WORK WEEK. 12Z GFS BRINGS FRONT THROUGH ON THURSDAY...00Z ECMWF BRINGS FRONT THROUGH ON THURSDAY/FRIDAY...AND 00Z GEFS BRINGS FRONT THROUGH ON FRIDAY. AT THIS POINT...HAVE STUCK CLOSE TO PREVIOUS FORECAST...WHICH BRINGS FRONT THROUGH ON FRIDAY. TEMPERATURES WILL TURN COOLER FOR THE WEEKEND...WITH HIGHS DROPPING INTO THE 70S. AN ISOLATED SHOWER CANNOT BE RULED OUT OVER THE WEEKEND WITH RELATIVELY COOLER 850MB AIR (10-12C) PASSING OVER A WARM LAKE ERIE (23-25C). && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... LOW CONFIDENCE FOR THIS TAF ISSUANCE...AS GUIDANCE SEEMS TO BE OF NEARLY NO VALUE IN THE SHORT TERM. WIDESPREAD RAIN HAS MOVED EAST OF THE AREA MORE QUICKLY THAN ANTICIPATED...AND AM STILL TRYING TO DETERMINE WHAT WILL HAPPEN IN THE WAKE OF THE PRECIPITATION. ALTHOUGH IMMEDIATELY AFTER RAIN COMES TO AN END SOME TERMINALS MAY BRIEFLY GO VFR...UPSTREAM TRENDS INDICATE THAT MOST TERMINALS WILL DROP BACK TO MVFR IN LOWER CEILINGS. WITH THE ACTUAL COLD FRONT REMAINING TO THE WEST...ISOLATED/SCATTERED SHOWERS/STORMS CANNOT BE RULED OUT DURING THE AFTERNOON HOURS. AFTER FRONT MOVES THROUGH...WINDS WILL SHIFT TO THE WEST AND SOME CLEARING IS POSSIBLE FOR THE EVENING HOURS. WITH ABUNDANT SURFACE MOISTURE IN PLACE FROM TODAY'S RAINFALL, FOG IS EXPECTED TO DEVELOP DURING THE PRE-DAWN HOURS ON MONDAY. HAVE EXPANDED COVERAGE OF IFR FORECASTS CONSIDERING MOST LOCATIONS SAW AT LEAST A QUARTER INCH OF RAIN. ALTHOUGH DUJ...LBE...AND MGW ARE THE APPARENT EXCEPTIONS TO HEAVIER RAINFALL...IFR CONDITIONS CANNOT BE RULED OUT IN THESE LOCATIONS EITHER. FOG WILL BREAK BY MID MORNING...WITH LIGHT NORTHWEST WINDS EXPECTED. OUTLOOK...MONDAY THROUGH FRIDAY... VFR CONDITIONS WILL MOSTLY PREVAIL THROUGH WEDNESDAY AS HIGH PRESSURE CROSSES THE OHIO VALLEY. LOW PRESSURE MOVING INTO THE GREAT LAKES WILL RETURN THE CHANCE OF THUNDERSTORMS BY THE END OF THE WEEK. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 5, 3:32 AM EDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 332 AM EDT SUN AUG 5 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-060745- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 332 AM EDT SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 5, 11:33 AM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1133 AM EDT SUN AUG 5 2012
PAZ007>009-014>016-022-051630-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-JEFFERSON PA-MERCER PA-
VENANGO PA-
1133 AM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHWESTERN ARMSTRONG...
FOREST...NORTHEASTERN BUTLER...NORTHEASTERN MERCER...NORTHERN
CLARION...NORTHERN JEFFERSON AND VENANGO COUNTIES...
AT 1129 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHEAST OF MAURICE K GODDARD STATE PARK TO 6 MILES SOUTHWEST OF
CLINTONVILLE...MOVING EAST AT 45 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL
DITCHES AND SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
MAURICE K GODDARD STATE PARK... CLINTONVILLE...
POLK... KENNERDELL... EAU CLAIRE...
SUGARCREEK... COOPERSTOWN... FRANKLIN...
EMLENTON... SENECA... OIL CITY...
VAN...
THIS WILL IMPACT THE FOLLOWING HIGHWAY...
I-80 BETWEEN MILE MARKERS 26 AND 67.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4152 7895 4144 7895 4145 7906 4141 7909
4136 7909 4138 7896 4130 7880 4102 7997
4148 8016 4150 8001 4163 7982 4163 7907
34Special weather statement, Aug 5, 11:47 AM EDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1147 AM EDT SUN AUG 5 2012 PAZ007-008-013>015-022-051630- ARMSTRONG PA-BUTLER PA-CLARION PA-LAWRENCE PA-MERCER PA-VENANGO PA- 1147 AM EDT SUN AUG 5 2012 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN CLARION... LAWRENCE...NORTHERN BUTLER...NORTHWESTERN ARMSTRONG...SOUTHEASTERN MERCER AND SOUTHWESTERN VENANGO COUNTIES... AT 1143 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF NEW CASTLE...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... NEW CASTLE... MCCONNELLS MILL... HARLANSBURG... MORAINE STATE PARK... SLIPPERY ROCK... HOOKER... CLINTONVILLE... EMLENTON... EAU CLAIRE... CHICORA... BRADYS BEND... THIS WILL IMPACT THE FOLLOWING HIGHWAYS... I-376 BETWEEN MILE MARKERS 11 AND 14. I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 94 AND 111. I-80 BETWEEN MILE MARKERS 34 AND 43. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4124 7974 4096 7960 4086 8035 4104 8044 34
Special weather statement, Aug 5, 5:14 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 514 PM EDT SUN AUG 5 2012 PAZ021-073-052215- ALLEGHENY PA-WESTMORELAND PA- 514 PM EDT SUN AUG 5 2012 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHENY AND WESTERN WESTMORELAND COUNTIES... AT 511 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF MCKEES ROCKS...MOVING EAST AT 20 MPH. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... MCKEES ROCKS... CARNEGIE... MOUNT LEBANON... NORTH SIDE PITTSBURGH... MOUNT WASHINGTON... PITTSBURGH... MILLVALE... SOUTH SIDE PITTSBURGH... ETNA... OAKLAND... BRENTWOOD... BALDWIN... THIS WILL IMPACT THE FOLLOWING HIGHWAYS... I-279 BETWEEN MILE MARKERS 1 AND 9. I-579 BETWEEN MILE MARKERS 0 AND 1. I-376 BETWEEN MILE MARKERS 64 AND 84. TOLL 66 BETWEEN MILE MARKERS 3 AND 13. I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 54 AND 58. I-76 BETWEEN MILE MARKERS 51 AND 70. EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4048 7946 4024 7952 4036 8013 4054 8008
Special weather statement, Aug 5, 5:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 521 PM EDT SUN AUG 5 2012 OHZ059-069-WVZ003-004-052215- BELMONT OH-MARSHALL WV-MONROE OH-OHIO WV- 521 PM EDT SUN AUG 5 2012 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN OHIO... MARSHALL...NORTHEASTERN MONROE AND SOUTHEASTERN BELMONT COUNTIES... AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF ALLEDONIA...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... ALLEDONIA... POWHATAN POINT... WOODLANDS... GLENDALE... SHADYSIDE... SHERRARD... MOUNDSVILLE... MCMECHEN... LONE OAK... GLEN EASTON... CAMERON... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4002 8054 3975 8055 3981 8110 3999 8110
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:04 AM EDT | Special Weather Statement | PBZ | Beaver | 56 min |
| Aug 5, 11:33 AM EDT | Special Weather Statement | PBZ | Clarion, Forest, Venango | 57 min |
| Aug 5, 11:47 AM EDT | Special Weather Statement | PBZ | Lawrence | 43 min |
| Aug 5, 5:14 PM EDT | Special Weather Statement | PBZ | Allegheny | 61 min |
| Aug 5, 5:52 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Fayette, Indiana, Washington, Westmoreland | 3 hr |
| Aug 5, 6:06 PM EDT | Special Weather Statement | PBZ | Westmoreland | 39 min |
| Aug 5, 12:29 AM EDT | Special Weather Statement | PBZ | Coshocton | 46 min |
| Aug 5, 1:20 AM EDT | Special Weather Statement | PBZ | Coshocton, Tuscarawas | 40 min |
| Aug 5, 1:55 AM EDT | Special Weather Statement | PBZ | Harrison | 35 min |
| Aug 5, 2:32 AM EDT | Special Weather Statement | PBZ | Jefferson | 43 min |
| Aug 5, 10:07 AM EDT | Special Weather Statement | PBZ | Guernsey, Harrison | 53 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.